Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 99, NWS Huntsville, AL

May 28, 2017Cullman County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 28, 2017, 2:15 AM CDT for Cullman County, Marshall County, Morgan County, Alabama. It was in force for 30 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 2:15 AM CDT (07:15 UTC)
Expired
May 28, 2017, 2:45 AM CDT
In force
30 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cullman County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:15 AM CDTTSTM WND DMG1 N South Vinemont, ALTREE DOWN ACROSS COUNTY ROAD 1344. TIME ESTIMATED FROM RADAR.
May 28, 2:15 AM CDTTSTM WND DMG2 Nne South Vinemont, ALTREE DOWN ON A HOUSE ON COUNTY ROAD 1374 IN THE VINEMONT AREA. TIME ESTIMATED FROM RADAR.
May 28, 2:15 AM CDTTSTM WND DMG2 N South Vinemont, ALTREE DOWN ACROSS COUNTY ROAD 1371. TIME ESTIMATED FROM RADAR.
May 28, 2:15 AM CDTTSTM WND DMG3 E Somerville, ALA TREE WAS KNOCKED DOWN AT NELSON HOLLOW ROAD AT NE TURNERY ROAD.
May 28, 2:16 AM CDTTSTM WND DMG7 Se Triana, ALA TREE WAS KNOCKED DOWN AT 187 MACK BROWN ROAD.
May 28, 2:18 AM CDTTSTM WND DMG1 Sse Eva, ALA TREE WAS KNOCKED DOWN AT 485 OZ DAVIS ROAD.
May 28, 2:18 AM CDTTSTM WND GST 601 Se Eva, ALSPOTTER ESTIMATED 60-65 MPH GUSTS IN EVA. TIME ESTIMATED FROM RADAR.
May 28, 2:19 AM CDTTSTM WND GST 781 Nnw South Vinemont, ALSPOTTER REPORTED DIME HAIL AND MEASURED 78 MPH GUST NEAR VINEMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 9:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS54 KHUN 280715
SVRHUN
ALC043-095-103-280745-
/O.NEW.KHUN.SV.W.0099.170528T0715Z-170528T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
215 AM CDT SUN MAY 28 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Central Marshall County in northeastern Alabama...
  Cullman County in north central Alabama...
  Southeastern Morgan County in north central Alabama...

* Until 245 AM CDT

* At 215 AM CDT, severe thunderstorms were located along a line
  extending from near Triana to 6 miles southeast of Helicon, moving
  southeast at 50 mph.

  HAZARD...60 to 70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Albertville, Cullman, Hartselle, Boaz, Guntersville, Arab,
  Hanceville, Good Hope, Falkville and Holly Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are capable of producing 
widespread wind damage across the warning area. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 
&&

LAT...LON 3400 8711 3417 8711 3455 8680 3455 8675
      3432 8611 3417 8620 3410 8630 3426 8644
      3425 8652 3412 8660 3408 8669 3405 8668
      3406 8671 3403 8670 3398 8676 3391 8692
      3388 8692
TIME...MOT...LOC 0715Z 299DEG 44KT 3453 8669 3406 8707 

HAIL...0.75IN
WIND...70MPH
 
$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:26 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 28, 12:26 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1226 AM CDT Sun May 28 2017

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 807 PM CDT Sat May 27 2017

Updated mainly concerning development and evolution of convection to
our north. This convection was basically along the I-40 corridor
from Jackson to south of Nashville to west of Cookeville. Even with
somewhat cooler conditions nearing dusk, very unstable conditions
continued with mixed layer and surface CAPE values in the 2000-3000
J/kg range. Also noticed lower level shear values increasing to our
north as the convection nears.

The HRRR continues a trend of bringing the showers across the area in
the 04-05Z timeframe. But looking at the current radar and storm
movement, think they will be here an hour or so earlier. Strong to
damaging wind gusts and large hail are the main threats. Higher shear
values keeps the possibility of a brief tornado in the picture too.
At this time, think the convection will affect mainly our southern
middle Tennessee and far northeast Alabama counties first, then the
remainder of the area in a NNW-SSE manner in the late evening and
overnight.

Update wise, sped up arrival of likely rain chances for our northern
areas a few hours earlier. Left temperatures and the remaining
parameters as is for now.

.SHORT TERM...(Sunday through Monday)
Issued at 250 PM CDT Sat May 27 2017

If the MCS does move through tonight much of the hires guidance has
it through the area shortly after sunrise Sunday. However, the cold
front will still be lingering off the NW and should spark another
round of convection that will drop S/SE through the area Sunday
afternoon/night. Timing again is very uncertain with the MCS
potentially limiting activity as we may be too worked over. Plus, the
main synoptic forcing with the front will be off to the NE. CAPE and
shear parameters are a bit lower on Sunday and the mid-level dry air
we have over the area today will be gone. So, the potential for
the stronger damaging winds may not be as great. But hail and some
stronger wind gusts are still possible with storms along the front.
The forecast uses more of a blend because of the lingering
uncertainty but if we don't have the MCS come through we could end up
with some severe storms on Sunday with the front.

With the front losing it's main forcing it begins to slow down as it
moves through the area Sunday into Monday. This could shift the
threat from severe to more of a heavy rain and flooding threat on
Monday. Did stick to a blend of guidance for PoPs on Monday and kept
50 to 60 PoPs for much of the area during the day. Thunderstorm
chances begin to decrease as we lose heating Monday evening. With the
increased rain chances and cloud cover temps will be a little
"cooler" on Monday compared to today and Sunday. Hoping to see some
more consistency in the guidance in the next few runs.

.LONG TERM...(Monday night through Friday)
Issued at 250 PM CDT Sat May 27 2017

A broad upper trough remains over N. MN at 00z Monday with a cold
front that will essentially be stalled across N. AL. The upper low
remains wedged between strong high pressure over the N. Atlantic and
the N. Pacific with all the energy well to our north. Locally, a mid
level ridge anchored off the SE coast will allow short waves to ride
along it SW to NE across N. AL. Continued SW flow at the surface
will keep ushering moisture into the area as well. The upper low
finally opens up and meanders eastward on Friday. At the same time,
a weak upper low develops over the midwest and will track eastward.

What this all means is that isolated to scattered thunderstorms will
essentially stay in the forecast for the entire long term period,
Monday night through Saturday night. The highest coverages will be
in the afternoon but isolated showers/storms will probably linger
each evening. Shear is non existent most of the week so would
expected convectively induced showers and maybe a strong storm
possible each afternoon. The dynamics for the weekend look stronger
with greater instability so we'll watch that more in coming
forecasts.

Temperatures for the week will be near normal with highs in the
lower 80s and lows in the lower to mid 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1226 AM CDT Sun May 28 2017

Unsettled weather will continue into the overnight, as clusters of
showers and thunderstorms move in a NNW-SSE manner across the region.
Some of the storms, especially towards KMSL could become strong to
severe with strong to damaging wind gusts the main threat during the
overnight. Convection should taper off during Sunday morning as
activity moves south of the region. Given radar trends, have stronger
winds and temporary more reduced CIG/VIS values at KMSL, as the
convection nearing that terminal should miss KHSV. Conditions
otherwise should improve during the day Sunday as a more stable
atmosphere returns. Shower chances however will continue, but did not
include them in the latter hours of the TAF due to uncertainty.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...Stumpf
LONG TERM...LN
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 27, 6:37 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
637 PM CDT Sat May 27 2017

ALZ001>010-016-TNZ076-096-097-281000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
637 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

More numerous thunderstorms will impact the region late this evening
and overnight. Some of these storms will be strong to severe, with
the main threats damaging wind gusts over 60 mph and large hail. A few
tornadoes cannot be ruled out within the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms may still be ongoing across portions of the outlook
area Sunday morning, although the coverage should diminish during the
afternoon. Regardless of coverage, conditions may be favorable for
the redevelopment of strong to severe thunderstorms Sunday afternoon.

A slow moving cold front will bring more widespread storms Sunday
night and Monday. Although a few strong to marginally severe storms
will be possible, the greatest threat will come from locally heavy
rainfall.

The cold front is expected to stall near or just south of the
region, with generally low to moderate chances for storms continuing
through Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
likely tonight.

BCC

In the hours before

Local storm report, May 28, 1:45 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     TSTM WND GST     3 NNW PHIL CAMPBELL     34.39N 87.73W
05/28/2017  E60 MPH          FRANKLIN           AL   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS OF AT LEAST 60 MPH,
            POSSIBLY HIGHER, IN SPRUCE PINE. TIME
            ADJUSTED BASED ON RADAR.

&&

BCC
Special weather statement, May 28, 1:45 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
145 AM CDT SUN MAY 28 2017

ALZ006-008-009-280715-
Marshall AL-Madison AL-Jackson AL-
145 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
MARSHALL AND SOUTHEASTERN MADISON COUNTIES UNTIL 215 AM CDT...

At 145 AM CDT, Doppler radar was tracking a strong thunderstorm over
Owens Cross Roads, or 15 miles northwest of Guntersville, moving east
at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Owens Cross Roads, Grant, Section, Woodville, Langston,
Paint Rock, Lim Rock, Hebron and Larkinsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3448 8602 3447 8603 3447 8607 3445 8648
      3463 8651 3474 8604 3449 8598
TIME...MOT...LOC 0645Z 260DEG 28KT 3456 8641

RSB
Local storm report, May 28, 1:46 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             12 W MOULTON            34.46N 87.48W
05/28/2017  E1.00 INCH       LAWRENCE           AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MOUNT HOPE.

&&

BCC
Special weather statement, May 28, 1:49 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
149 AM CDT SUN MAY 28 2017

ALZ007-008-280715-
Marshall AL-Morgan AL-
149 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 215 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Morgan City, or 10 miles northwest of Arab, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arab, Morgan City, Eva, Union Grove, Hulaco, Eddy, Ryan Crossroads
and Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3429 8648 3431 8674 3446 8678 3451 8654
      3449 8652 3448 8648 3445 8648 3446 8638
      3429 8635
TIME...MOT...LOC 0649Z 260DEG 27KT 3439 8667

RSB
Special weather statement, May 28, 1:53 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Huntsville AL
153 AM CDT SUN MAY 28 2017

ALZ005-006-008-009-280730-
Marshall AL-Madison AL-Limestone AL-Jackson AL-
153 AM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...
NORTHWESTERN MARSHALL...MADISON AND EASTERN LIMESTONE COUNTIES UNTIL
230 AM CDT...

At 152 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ardmore to near Huntsville International
Airport. Movement was southeast at 40 mph.

Pea size hail and wind gusts of 45 to 50 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Madison, Guntersville, Moores Mill, Meridianville,
Redstone Arsenal, Hazel Green, Owens Cross Roads, Gurley and
Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3489 8624 3440 8629 3451 8656 3456 8655
      3458 8658 3458 8661 3455 8664 3455 8666
      3459 8669 3457 8673 3465 8693 3499 8681
TIME...MOT...LOC 0652Z 298DEG 33KT 3499 8676 3463 8687

70/DD
Local storm report, May 28, 2:04 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 AM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND DMG     1 SW MOULTON            34.47N 87.29W
05/28/2017                   LAWRENCE           AL   EMERGENCY MNGR

            TREE DOWN NEAR MARKET STREET AND BYLER ROAD.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:55 PM CDTSevere Thunderstorm WarningHUNJackson, Madison35 min
May 27, 10:04 PM CDTSpecial Weather StatementHUNLauderdale, Limestone26 min
May 27, 10:26 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison34 min
May 27, 10:28 PM CDTSpecial Weather StatementHUNColbert, Lauderdale, Limestone32 min
May 27, 10:56 PM CDTSpecial Weather StatementHUNJackson, Madison34 min
May 27, 11:00 PM CDTSpecial Weather StatementHUNLauderdale, Limestone30 min
May 27, 11:18 PM CDTSpecial Weather StatementHUNDeKalb, Marshall27 min
May 27, 11:37 PM CDTSpecial Weather StatementHUNMadison23 min
May 28, 12:11 AM CDTSpecial Weather StatementHUNLauderdale34 min
May 28, 12:33 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale42 min
May 28, 12:58 AM CDTSpecial Weather StatementHUNMadison32 min
May 28, 1:02 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone28 min
May 28, 1:15 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson30 min
May 28, 1:30 AM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence, Limestone, Morgan30 min
May 28, 1:32 AM CDTSpecial Weather StatementHUNLimestone28 min
May 28, 1:45 AM CDTSpecial Weather StatementHUNJackson30 min
May 28, 1:49 AM CDTSpecial Weather StatementHUNMarshall26 min
May 28, 1:51 AM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Limestone, Marshall, Morgan24 min
May 28, 1:53 AM CDTSpecial Weather StatementHUNMadison37 min
May 28, 2:29 AM CDTSpecial Weather StatementHUNDeKalb31 min
May 28, 2:44 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall31 min
May 28, 3:15 AM CDTSevere Thunderstorm WarningHUNDeKalb18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.